Table of Contents Author Guidelines Submit a Manuscript
Abstract and Applied Analysis
Volume 2018, Article ID 5321314, 6 pages
https://doi.org/10.1155/2018/5321314
Research Article

On Solvability Theorems of Second-Order Ordinary Differential Equations with Delay

Department of Mathematics, Fu Jen Catholic University, Xinzhuang District, New Taipei City 24205, Taiwan

Correspondence should be addressed to Nai-Sher Yeh; wt.ude.ujf.liam@003830

Received 24 October 2017; Accepted 28 January 2018; Published 1 April 2018

Academic Editor: Chun-Lei Tang

Copyright © 2018 Nai-Sher Yeh. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

For each and , we obtain some existence theorems of periodic solutions to the two-point boundary value problem in with when is a Caratheodory function which grows linearly in as , and may satisfy a generalized Landesman-Lazer condition for all . Here denotes the subspace of spanned by and , , , and .

1. Introduction

Let and be fixed. We consider the following two-point boundary value problems:where is given and is a Caratheodory function; that is, is continuous in , for a.e. , is measurable in for all , and satisfies, for each , the fact that there exists an such that for a.e. and all Concerning the growth condition of the nonlinear term to (1) and (2), we assume that (H)there exist constants , , and and for a.e. with strict inequality on a positive measurable subset of , such that for a.e. and all and for a.e. and all (G)there exist constants , , and and for a.e. with strict inequality on a positive measurable subset of , such that for a.e. and all and for a.e. and all

respectively, and a generalized Landesman-Lazer condition for all , may be satisfied. Here denotes the subspace of spanned by and , , , and . Under assumptions and either with or without the Landesman-Lazer conditionfor all , the solvability of the problem (1) has been extensively studied if the nonlinearity has at most linear growth in as (see [113] for the case and [1416] for the general case) or grows superlinearly in in one of directions and and may be bounded in the other (see [8, 17] for the case and [14] for the general case when ). Based on the well-known Leray-Schauder continuation method (see [18, 19]), we obtain solvability theorems to (1) (resp., (2)) when satisfies (resp., ) and either (8) with or (9) with is satisfied, which extends the results of [15] for the nonresonance case, and has been established in [9] for the case and grows sublinearly in as with . Unfortunately, it is still unknown when ,   grows linearly in as and the assumption of (8) is replaced by for all with . In the following we will make use of real Banach spaces and Sobolev spaces and . The norms of and are denoted by and , respectively. By a solution of (1), we mean a periodic function of period which belongs to and satisfies the differential equation in (1) a.e. .

2. Existence Theorems

For each with and , we write ,  , and . Here denotes the projection of on the eigenspace of spanned by and for . Just as an application of [11, Lemma 2] or [1, Lemma 2.2], we can modify slightly the proof of [15, Lemma 1] to obtain the next lemma.

Lemma 1. Let and be a nonnegative -function such that for a.e. with strict inequality on a positive measurable subset of . Then there exists a constant such that whenever with for a.e. and is a periodic function of period with .

Proof. Just as in [20, Lemma 1], we can modify slightly the proof of [11, Lemma 2] or [1, Lemma 2.2] to obtain the fact that there exists a constant such that whenever with for a.e. and with . Let us extend and periodically in to all of R and then use the same notations for the periodic extensions as for the original functions. In this case, we have andSince ,   for a.e. , and for all with and , we have and Combining (12) with (13), we have

Lemma 2. Let and be a nonnegative -function such that for a.e. with strict inequality on a positive measurable subset of . Then there exists a constant such that whenever with for a.e. and is a periodic function of period with . Here and for each with .

Theorem 3. Let and be a Caratheodory function satisfying . Then for each problem (1) has a solution , provided that either (8) with or (9) with holds.

Proof. Let be fixed and We consider the boundary value problems for , which becomes the original problem when . Since , we observe from Lemma 1 that (17) has only a trivial solution when . To apply the Leray-Schauder continuation method, it suffices to show that solutions to (17) for have an a priori bound in . To this end, let be a continuous function such that ,   for , and for . We define , and Then are Caratheodory functions, such that for a.e. and ,   If is a possible solution to (17) for some , then using (19), (20), and Lemma 1, we have which implies that for some constants independent of . It remains to show that solutions to (17) for have an a priori bound in . We argue by contradiction and suppose that there exists a sequence of periodic functions with period and a corresponding sequence in such that is a solution to (17) with and for all . Let ; then for all , and by (22) we have as . Since and for all , we have a bounded sequence in . For simplicity, we may assume that converges to in for some with . In particular, in . Clearly, and . It follows that for each with , and for each with . Since and , we have Multiplying each side of (17) by , and then integrating them over when and , we get By (19) and the assumption of , we havefor a.e. . Combining (22) with (25), we get that is bounded from below by an -function independent of . By (20) and the assumption of , we have for a.e. , In particular, is bounded from below by an -function independent of , which implies that is also so, , and for all with . Here if , if , and if . Applying Fatou’s lemma to the integral , we have which is a contradiction when either (8) with or (9) with is satisfied. Hence, the proof of this theorem is complete.

By slightly modifying the proof of Theorem 3, we can apply Lemma 2 to obtain an existence theorem to (2) when condition is replaced by and either (8) with or (9) with is satisfied, which has been established in [20] for the case when (9) with is satisfied and in [9] for the case when (8) with is satisfied.

Theorem 4. Let and be a Caratheodory function satisfying . Then for each problem (2) has a solution , provided that either (8) with or (9) with holds.

Conflicts of Interest

There are no conflicts of interest involved.

References

  1. P. Drábek, “Landesman-lazer condition for nonlinear problem with jumping nonlinearity,” Journal of Differential Equations, vol. 85, no. 1, pp. 186–199, 1990. View at Publisher · View at Google Scholar · View at MathSciNet
  2. P. Drábek and S. Invernizzi, “On the periodic BVP for the forced duffing equation with jumping nonlinearity,” Nonlinear Analysis: Theory, Methods & Applications, vol. 10, no. 7, pp. 643–650, 1986. View at Publisher · View at Google Scholar · View at MathSciNet
  3. J.-P. Gossez and P. Omari, “Nonresonance with respect to the Fucik spectrum for periodic solutions of second order ordinary differential equations,” Nonlinear Analysis: Theory, Methods & Applications, vol. 14, no. 12, pp. 1079–1104, 1990. View at Publisher · View at Google Scholar · View at MathSciNet
  4. C. P. Gupta, J. J. Nieto, and L. Sanchez, “Periodic solutions of some lienard and duffing equations,” Journal of Mathematical Analysis and Applications, vol. 140, no. 1, pp. 67–82, 1989. View at Publisher · View at Google Scholar · View at MathSciNet
  5. C. P. Gupta and J. Mawhin, “Asymptotic conditions at the two first eigenvalues for the periodic solutions of lineard differential equations and an inequality of E. Schmidt,” Zeitschrift Für Analysis Und Ihre Anwendungen, vol. 3, no. 1, pp. 33–42, 1984. View at Publisher · View at Google Scholar · View at MathSciNet
  6. C. P. Gupta, “Solvability of a forced autonomous duffing’s equation with boundary conditions in the presence of damping,” Applications of Mathematics, vol. 38, no. 3, pp. 195–203, 1993. View at Google Scholar · View at MathSciNet
  7. R. Iannacci and M. N. Nkashama, “Nonlinear two-point boundary value problems at resonance without landesman-lazer condition,” Proceedings of the American Mathematical Society, vol. 106, no. 4, pp. 943–952, 1989. View at Publisher · View at Google Scholar · View at MathSciNet
  8. C.-C. Kuo, “Periodic solutions of a two-point boundary value problem at resonance,” Osaka Journal of Mathematics, vol. 37, no. 2, pp. 345–353, 2000. View at Google Scholar · View at MathSciNet · View at Scopus
  9. C.-C. Kuo, “On the solvability of semilinear differential equations at resonance,” Proceedings of the Edinburgh Mathematical Society, vol. 43, no. 1, pp. 103–112, 2000. View at Publisher · View at Google Scholar · View at MathSciNet
  10. M. Martelli and J. D. Schuur, “Periodic solutions of linear type second order ordinary differential equations,” Tohoku Mathematical Journal, vol. 32, pp. 337–351, 1983. View at Google Scholar
  11. J. Mawhin and J. Ward, “Periodic solutions of some forced lineard differential equations at resonance,” Archiv der Mathematik, vol. 41, no. 4, pp. 337–351, 1983. View at Publisher · View at Google Scholar · View at MathSciNet
  12. J. Mawhin and J. R. Ward, “Nonuniform nonresonance conditions at the two first eigenvalues for periodic solutions of forced lineard and duffing equations,” Rocky Mountain Journal of Mathematics, vol. 12, no. 4, pp. 643–654, 1982. View at Publisher · View at Google Scholar · View at MathSciNet
  13. J. R. Ward Jr., “Periodic solutions for systems of second order differential equations,” Journal of Mathematical Analysis and Applications, vol. 81, no. 1, pp. 92–98, 1981. View at Publisher · View at Google Scholar · View at Scopus
  14. R. Iannacci and M. N. Nkashama, “Nonresonance conditions for periodic solutions of lineard and duffing equations with delay,” Annales de la Société scientifique de Bruxelles Série I, vol. 99, no. 1, pp. 29–43, 1985. View at Google Scholar
  15. R. Iannacci and M. N. Nkashama, “On periodic solutions of forced second order differential equations with a deviating argument,” in Lecture Notes in Mathematics, vol. 1151, pp. 224–232, Springer, Berlin, Germany, 1985. View at Publisher · View at Google Scholar · View at MathSciNet
  16. E. De Pascale and R. Iannacci, “Periodic solutions of generalized lineard equations with delay,” in Lecture Notes in Mathematics, vol. 1017, pp. 148–156, Springer, Berlin, Germany, 1983. View at Publisher · View at Google Scholar · View at MathSciNet
  17. R. Kannan and R. Ortega, “Periodic solutions of pendulum-type equations,” Journal of Differential Equations, vol. 59, no. 1, pp. 123–144, 1985. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  18. K. Deimling, Nonlinear Functional Analysis, Springer, New York, NY, USA, 1985. View at Publisher · View at Google Scholar · View at MathSciNet
  19. J. Mawhin, Topological Degree Methods in Nonlinear Boundary Value Problems, vol. 40 of CBMS Regional Conference Series in Mathematics, American Mathematical Society, Providence, RI, USA, 1979. View at MathSciNet
  20. R. Iannacci and M. N. Nkashama, “Nonlinear boundary value problems at resonance,” Nonlinear Analysis. Theory, Methods & Applications, vol. 11, no. 4, pp. 455–473, 1987. View at Publisher · View at Google Scholar · View at MathSciNet